Pain therapy is often accompanied by gastrointestinal side effects. Opioids are powerful drugs used to relieve pain, but they can also cause opioid-induced constipation (OIC) in up to 81% of patients. This can lead to a significant decline in quality of life and may even necessitate the discontinuation of opioid treatment. To prevent this, it is essential for physicians and patients to have a strong relationship and for the patient to be educated about the potential gastrointestinal effects of opioids.
Additionally, bowel function should be monitored throughout opioid treatment. If the patient has pre-existing constipation that is well-controlled, they should continue with that treatment. Otherwise, general recommendations such as drinking plenty of fluids, exercising, and consuming dietary fiber should be followed.
Managing OICIf OIC persists despite these measures, the dose of opioids may need to be reduced or changed.
If this is not enough, laxatives may be prescribed. If these are also ineffective, μ-opioid receptor antagonists with peripheral activity may be used. Enemas and irrigation are emergency measures that are usually used as a last resort.
Understanding OICOpioid-induced constipation (OIC) is one of the most common side effects of opioid use and can start quickly and last as long as the patient is taking the opioid.
It occurs when opioids attach to μ-receptors in the intestine, which delays bowel movement. While many side effects of opioids may lessen over time due to tolerance, OIC can persist throughout treatment.
New Treatments for OICWith the approval of new treatments for OIC, it may be beneficial for patients to connect with others who have similar experiences or questions. Guidelines suggest that opioids should not be used first-line for chronic pain not related to cancer, but OIC can occur rapidly in a matter of days.
Other factors such as reduced fluid intake or chemotherapy-induced nausea and vomiting can also cause constipation in cancer patients taking opioids. Lubiprostone (Amitiza) is another option for treating OIC, but it is not an opioid antagonist. It works by increasing fluid secretion in the small intestine and colon, which helps soften stools and increase their frequency.
ConclusionOpioid-induced constipation (OIC) is a common side effect of opioid use that can cause significant discomfort and deterioration in quality of life.
To prevent this from happening, it is important for physicians and patients to have a strong relationship and for the patient to be educated about potential gastrointestinal side effects of opioids. Additionally, bowel function should be monitored throughout opioid treatment and general recommendations such as drinking plenty of fluids, exercising, and consuming dietary fiber should be followed. If OIC persists despite these measures, laxatives or μ-opioid receptor antagonists may be prescribed. Lubiprostone (Amitiza) is another option for treating OIC but it is not an opioid antagonist.